Chemotherapy-Induced Regression of an Adrenocorticotropin-Secreting Pituitary Carcinoma Accompanied by Secondary Adrenal InsufficiencyReport as inadecuate




Chemotherapy-Induced Regression of an Adrenocorticotropin-Secreting Pituitary Carcinoma Accompanied by Secondary Adrenal Insufficiency - Download this document for free, or read online. Document in PDF available to download.

Case Reports in EndocrinologyVolume 2013 2013, Article ID 675298, 10 pages

Case Report

Division of Hematology and Oncology, Department of Medicine, Vanderbilt University Medical Center, Nashville, TN 37232, USA

Brain Tumor Center & Pituitary Disorders Program, John Wayne Cancer Institute at Saint John’s Health Center, Santa Monica, CA 90404, USA

Endocrinology Center and Clinics, Department of Medicine, The Medical College of Wisconsin, Milwaukee, WI 53226, USA

Division of Hematology and Oncology, Department of Medicine, The Medical College of Wisconsin, Milwaukee, WI 53226, USA

Received 12 September 2013; Accepted 6 November 2013

Academic Editors: G. Aimaretti and C. Capella

Copyright © 2013 Robert Frank Cornell et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

Purpose. Adrenocorticotropin- ACTH- secreting pituitary carcinomas are rare and require multimodality treatment. The aim of this study was to report the response to various therapies and discuss the potential development of secondary adrenal insufficiency with cytotoxic chemotherapy. Methods. This report describes a man with a large silent corticotroph adenoma progressing to endogenous hypercortisolism and metastatic ACTH-secreting pituitary carcinoma over a period of 14 years. Results. Seven years after initial presentation, progressive tumor enlargement associated with the development of hypercortisolism mandated multiple pituitary tumor debulking procedures and radiotherapy. Testing of the Ki-67 proliferation index was markedly high and he developed a hepatic metastasis. Combination therapy with cisplatin and etoposide resulted in a substantial reduction in tumor size, near-complete regression of his liver metastasis, and dramatic decrease in ACTH secretion. This unexpectedly resulted in symptomatic secondary adrenal insufficiency. Conclusions. This is the first reported case of secondary adrenal insufficiency after use of cytotoxic chemotherapy for metastatic ACTH-secreting pituitary carcinoma. High proliferative indices may be predictive of dramatic responses to chemotherapy. Given the potential for such responses, the development of secondary adrenal insufficiency may occur and patients should be monitored accordingly.





Author: Robert Frank Cornell, Daniel F. Kelly, Gal Bordo, Ty B. Carroll, Huy T. Duong, Julie Kim, Yuki Takasumi, James P. Thomas, 

Source: https://www.hindawi.com/



DOWNLOAD PDF




Related documents